Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 6, NWS Dodge City, KS

June 30, 2021Barber County, Kansas

NWS Dodge City, KS issued this areal flood warning at Jun 30, 2021, 8:27 AM CDT for Barber County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2021, 8:27 AM CDT (13:27 UTC)
Expired
Jun 30, 2021, 2:30 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 49 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:42 AM CDTFLASH FLOOD2 W Kiowa, KSHIGHWAY K2 WEST OF KIOWA CLOSED WITH 2 FT OF WATER OVER THE ROAD. RAIN GAUGE REPORTS IN THE AREA OF 5 TO 6 INCHES OF RAIN.
Jun 30, 9:00 AM CDTHEAVY RAIN 5.75Kiowa, KSSEVERAL REPORTS OF 5 AND A HALF TO 6 INCHES OF RAIN HAVE BEEN RECEIVED FROM IN AND AROUND THE KIOWA AREA SINCE THE OVERNIGHT HOURS.
Jun 30, 9:15 AM CDTHEAVY RAIN 6.772 E Hazelton, KSREPORT WAS RECEIVED THROUGH SOCIAL MEDIA.
Jun 30, 10:15 AM CDTHEAVY RAIN 3.9Hardtner, KSREPORT WAS RECEIVED THROUGH SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WGUS43 KDDC 301327
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
827 AM CDT Wed Jun 30 2021

KSC007-301930-
/O.NEW.KDDC.FA.W.0006.210630T1327Z-210630T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barber KS-
827 AM CDT Wed Jun 30 2021

The National Weather Service in Dodge City has issued a

* Flood Warning for...
  Southeastern Barber County in south central Kansas...

* Until 230 PM CDT Wednesday.

* At 827 AM CDT, local law enforcement reported flooding along 
  portions of Highway 2 just west of Kiowa in the warned area due to 
  thunderstorms. Flooding is already occurring. Between 1 and 3 
  inches of rain have fallen.

Some locations that will experience flooding include...
  Kiowa, Hardtner and Hazelton.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3721 9835 3700 9835 3700 9873

$$

UMSCHEID

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 30, 5:42 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 5:42 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
542 AM CDT Wed Jun 30 2021

...Updated aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 343 AM CDT Wed Jun 30 2021

Subtropical high pressure continues to be parked from the mid Atlantic
into the Deep South early this morning. Weak anticyclonic flow around
this system continues to pull moist unstable air northward from the
Gulf into the central High Plains. A moist unstable airmass was in
place across the central High Plains early this morning. Weak disturbances
moving through the flow were setting off areas of showers and thunderstorms
from northern Oklahoma across south central and eastern Kansas as well
as in eastern Colorado. These disturbances will continue off to the
north and east today with a relative lull in convection across the
forecast area into this afternoon.

The upper trough that has been parked across the central Plains
into the upper Midwest the past few days has finally gotten
knocked loose. The central Plains trough has diminished while the
trough over the upper Midwest is getting kicked south and east.
This will push another weak low level boundary south into central
and western Kansas tonight. Low level convergence along with some
forcing from another weak upper level disturbance will result in
another round of showers and thunderstorms across southwest Kansas
again tonight into Thursday. Many of the short term models and
CAMs have been showing this development for several runs now. Will
continue to maintain fairly high chance to likely pops tonight
into Thursday morning. Locally heavy rain will also be possible
given the current and forecast high precipitable water values.

Low stratus is developing across southwest Kansas early this
morning and would not be too surprised to see some patchy fog
developing as well.

.LONG TERM...(Thursday through Tuesday)
Issued at 343 AM CDT Wed Jun 30 2021

As we move toward the holiday weekend, the aforementioned upper
trough over the Midwest continues to deepen over the country east
of the Mississippi River. Farther west, a broad area of high
pressure will cover much of the Rockies with increasing westerly
flow along and north of the Canadian border. The frontal boundary
moving into western Kansas tonight will continue a little farther
south and west before becoming stationary. Showers and thunderstorms
will generally be along and near this boundary and some of this
could impact far southwest Kansas into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 542 AM CDT Wed Jun 30 2021

Stratus and areas of fog and mist will bring IFR to LIFR cigs and
vsbys mainly to the southwest Kansas terminals for the first few
hours of this forecast period with improving conditions by 14-15z.
Isolated to widely scattered showers and thunderstorms later today
will increase in coverage tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  67  85  64 /  30  50  50  30
GCK  83  65  82  62 /  30  50  60  40
EHA  83  62  85  61 /  30  40  70  70
LBL  84  65  85  63 /  30  40  60  60
HYS  83  65  85  62 /  20  30  40  10
P28  84  69  85  66 /  40  50  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Jun 30, 4:54 AM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
454 AM CDT Wed Jun 30 2021

KSZ030-031-043>046-061>066-074>081-084>090-011000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
454 AM CDT Wed Jun 30 2021 /354 AM MDT Wed Jun 30 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Isolated to widely scattered showers and thunderstorms are possible
today and are expected to increase in coverage tonight. The probability
for widespread hazardous weather is low but some locally heavy
rain will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 30, 6:50 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
650 AM CDT Wed Jun 30 2021

KSZ090-301230-
Barber KS-
650 AM CDT Wed Jun 30 2021

...SPECIAL WEATHER STATEMENT...

At 648 AM CDT, Doppler radar was tracking heavy rain-producing
thunderstorms along a line extending from 7 miles east of Hazelton
to near Capron. Movement was east-northeast  at 10 mph.

Winds in excess of 30 mph will be possible with these storms, but
the main risk will be local street flooding from torrential rainfall
rates and very low visibility in the Kiowa area.

Locations impacted include...
Kiowa and Hazelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9859 3717 9837 3717 9835 3700 9835
TIME...MOT...LOC 1148Z 248DEG 9KT 3713 9827 3693 9859

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:36 AM CDTDense Fog AdvisoryDDCClark, Comanche, Edwards, Ford, Gray, Haskell and 5 more2 hr
Jun 30, 6:50 AM CDTSpecial Weather StatementDDCBarber40 min
Jun 30, 8:43 AM CDTFlash Flood WarningDDCBarber3 hr
Jun 30, 10:26 AM CDTFlood WatchDDCBarber27 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.